Stability conditions for a discrete-time decentralised medium access algorithm

Vsevolod Shneer, Alexander Stolyar

Research output: Contribution to journalArticlepeer-review

5 Citations (Scopus)
44 Downloads (Pure)


We consider a stochastic queueing system modelling the behaviour of a wireless network with nodes employing a discrete-time version of the standard decentralised medium access algorithm. The system is unsaturated—each node receives an exogenous flow of packets at the rate of λ packets per time slot. Each packet takes one slot to transmit, but neighbouring nodes cannot transmit simultaneously. The algorithm we study is standard in the following sense: a node with an empty queue does not compete for medium access; the access procedure by a node does not depend on its queue length as long as it is nonzero. Two system topologies are considered, with nodes arranged in a circle and in a line. We prove that, for either topology, the system is stochastically stable under the condition λ<2/5. This result is intuitive for the circle topology as the throughput each node receives in the saturated system (with infinite queues) is equal to the so-called parking constant, which is larger than 2/5. (This fact, however, does not help us to prove the result.) The result is not intuitive for the line topology as in the saturated system some nodes receive a throughput lower than 2/5.
Original languageEnglish
Pages (from-to)3600-3628
Number of pages29
JournalAnnals of Applied Probability
Issue number6
Publication statusPublished - 8 Oct 2018


Dive into the research topics of 'Stability conditions for a discrete-time decentralised medium access algorithm'. Together they form a unique fingerprint.

Cite this